DKA (diabetic ketoacidosis) is complication in Pt's with diabetes mellitus (especially type 1).
I understand DKA is an extreme, but is it an extreme in terms of too much blood sugar, or to little blood sugar?
Too much. So it's like a severe version of diabetes. You can think of it like a diabetic attack. It also usually cocurs in type 1 diabetes, whereas HONK occurs in type 2.
Due to severe diabetes:
Polyuria → high glucose levels spill ove into urine, taking water and solutes along with it
Dehydration, on average, by 100mL/kg, or by water shortage of about 6L. There are also substantial shortages in sodium, potassium, chloride, phosphate, magnesium, and calcium
Due to neutralizing acid:
Deep gasping breathing/Kaussmaul respiration
So what happens in a type 1 diabetic attack?
Remember high blood sugar involves urination, thirst and hunger. So it's obvious that if you push this to the extreme, you're going to be very dehydrated, even confused or comatose.
How's a type 1 diabetic attack different from diabetes though?
The ketoacidosis part. That's where there's lots of ketone bodies in blood, which can make it acidic. To try and get rid of acid, you vomit. You also breathe out CO2, which is acidic.
Predominantly occurs in those with T1DM (associated with an absolute lack of insulin production by the islet of Langerhans), but can occur in T2DM (insulin production is present but insufficient to meet the body's requirements, due to end organ insulin resistance) under certain circumstances. When it occurs in T2DM, it is ketosis-prone type 2 diabetes, which involves impaired insulin secretion and insulin action. Once the condition is Tx, insulin production resumes
Results from a shortage of insulin, causing:
Corresponding elevation of glucagon, causes increased release of glucose by the liver (which is normally suppressed by insulin) from glycogen via glycogenolysis, and also through gluconeogenesis → causes severe diabetic Sx
The body switches to burning free fatty acids from adipose tissue (lipolysis), and which his converted by beta oxidation in the liver, into acidic ketone bodies, which turn blood acidic
Initially, the body buffers the change with the bicarbonate buffering system, but this system is quickly overwhelmed, and otehr mechanisms msut work to compensate the acidosis, including hyperventilation to lower CO2 levels
Occurs in diabetics, due to:
Forgetting/poor compliance with insulin therapy, most commonly
Intercurrent illness, most commonly in young kids, when parents are controlling insulin administration → insulin demands increase (usually increased by 30% of total daily dose), but aren't matched by the failing pancreas, causing BSL's to rise
Lack of knowledge of being diabetic, being the first Sx of previously undiagnosed DM
Large amounts of ketones in blood and urine → mild ketonemia only in HONK
Marked metabolic acidosis → there is mild acidosis only in HONK
N plasma osmolarity (<320mOsm/kg) → in HONK there is profound dehydration and concentration of blood
Ketoacidosis due to:
Alcohol excess →N or low BSL's
Starvation → N or low BSL's
Metabolic acidosis, due to poisoning with ethylene glycol or paraldehyde
Blood test, showing:
Hyperglycemia, usually BSL>13.8mmol/L → used to distinguish from other causes of ketoacidosis
Bicarbonate low (ref range >20mmol/L) → bicarb is consumed to offset acidemia
CORRECTED sodium should be calculated, as serum sodium is artificially lowered by the dilutional effect of hyperglycemia. It is calculated by Corrected (i.e. actual) Na=Measured sodium + 0.3 (glucose - 5.5) mmol/L, meaning 3mmol/L of sodium will be added for every 10 mmol/L of glucose above 5.5mmol/L
ABG's, showing blood pH that is acidotic
Urinalysis, showing ketones
Mild, where blood pH is between 7.25-7.3, blood bicarbonate is decreased to 15-18, and Pt is alert
Moderate, where blood pH is 7-7.25, blood bicarbonate is 10-15, mild drowsiness
Severe, where blood pH is <7, blood bicarbonate is <10, stupor or coma may occur
ABC's, IV fluids, to correct dehydration
Insulin infusion, given at 0.1U/kg/hour, to reduce BSL's and suppress production of ketone bodies. Guidelines vary:
Insulin bolus (initial large dose) of 0.1U/kg of body weight. This can be administered immediately after potassium >3.3mmol/L. If the level is any lower, administering insulin can lead to dangerously low potassium
Delay insulin until fluids have been administered
Use rapid acting insulin analog injections under the skin for mild to moderate cases, altogether avoiding infusion
Reducing insulin dose once glucose falls <16.6mmol/L, cf adding saline to allow for ongoing infusion of higher doses of insulin
Start adding sugar into fluids, when BSL's fall to <12, monitoring with hourly BSL's
Addition of potassium in IV fluids, once potassium falls <5.3mmol/L. Insulin may need to be STOPPED if K<3.3mmol/L, to allow correction of hypokalemia. Potassium can fluctuate severely, as insulin decreases K levels in the blood by redistributing it into cells via increased Na-K pump activity. Due to osmotic diuresis, a large part of extracellular potassium is lost in urine, thus hypokalemia often follows Tx. This increases risk of cardiac arrhythmia. Thus, continuous monitoring of HR is recommended
Giving sodium bicarbonate solution to improve acid levels in blood has LITTLE EVIDENCE, and whilst it may improve blood acidity, may actually worsen acidity inside the body's cells and increase risk of death. However, some guidelines recommend it for extreme acidosis (pH<6.9)
Tx underlying causes, e.g. infections
Close observation, to prevent and identify complications
Shock (severely decreased BP w/ insufficient blood supply to the body's organs), due to dehydration that is so severe
Cardiogenic shock, a special but unusual consideration, where BP is decreased NOT due to dehydration, but due to inability of the heart to pump blood through the vessels (heart failure). This requires:
Monitoring of CVP (which requires insertion of a CVC in the large uper body vein)
Administration of inotropes (drugs that increases heart pumping action), and hypertensives
Cerebral edema (swelling of the brain tissue), the most dangerous DKA complication, which may cause headache, coma, loss of the pupillary light reflex, and progress to death → can be due to overvigorous fluid replacement, more likely due to severe DKA, and in the 1st episode of DKA
A medical emergency, as it is potentially life-threatening, and without Tx can lead to death
Until the introduction of insulin therapy, was almost univerally fatal
Now carries a mortality of <1% w/ adequate and timely Tx